Kentucky, 2004Flood in Kentucky, January 2 to 3, 2004
January 2 to 3, 2004 · NWS LMK · 1 event in 1 county or zone
1 flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Jan 2, 2:30 PM EST, 4 hours 30 minutes earlier.
Area forecast discussion, Jan 2, 2:30 PM EST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
230 PM EST FRI JAN 2 2004
SHORT TERM...TNGT THRU SUN...
MESOSCALE WMFNT ACROSS OUR WRN FA...SHUD MOVE THRU LATE THIS
AFTN/EVE. WITH LOW CLDS CONTG...TEMPS WILL MOVE LTL TNGT WITH
INCREASING SW FLO.
MAIN DIFFERENCE BTWN MODEL GUIDANCE THROUGH SUNDAY IS A MAJOR
DIFFERENCE BTWN GFS/ETA PLACEMENT OF SFC TROUGH/BNDRY AND DVLPNG SFC
LOW ON SUNDAY. GFS HAS MAJOR SFC LOW TRACKING N OF INDY ON SUNDAY
WHILE ETA HAS LOW NEAR THE OH RIVER. AT THIS POINT AND FOR
CONSISTENCY SAKE...WILL TREND FOR SOME INFLUX OF COOLER AIR INTO OUR
NRN MOST COUNTIES ONLY. LTL CHG UPCOMING WITH OUR SHWRY/ISOLD TSTM
FCSTS FOR LATE SAT NGT/SUN WITH STEADY...WIDESPREAD AND BANDED PCPN
TO OUR N IN EXCELLENT FRONTOGENETICAL FORCING/CSI ZONE.
SFC TROUGH/BNDRY APPROACHES SRN IN LATE TNGT WITH SHWRS ONCE AGAIN
BREAKING OUT FIRST IN SRN IN AND CONTINUING FURTHER SOUTH AHEAD OF
THE BNDRY. WILL CONT INCRS IN POPS FROM N TO S DURING SATURDAY UP TO
ABOUT 60 POPS GIVEN EXPCTD MOVEMENT OF SFC TROUGH. THEN WILL HAVE
HIGHEST POPS LATE SAT NGT AND SUNDAY AS FNT STALLS IN LOW LEVEL
MOIST AXIS. APPROACHING MID MSP VLY SHRTWV TROF/DEEPENING LOW
PRESSURE TO PROVIDE LARGE SCALE ASCENT. CNVCTN TO BE MAINLY EVEVATED
NEAR BNDRY WITH PREHAPS SOME SFC BASED IN DOWNSTATE KY.
DESPITE MODEL DIFFERENCES IN TIMING/LOCATION WITH KEY SFC/UPR LVL
FEATURES...MODELS ARE CONSISTENT WITH KEEPING HIGH QPF NORTH OF OUR
FA IN AFOREMENTIONED FRONTOGENETICAL ZONE. FOR THIS REASON...WONT
ISSUE AN ESF (FLOOD POTENTIAL OUTLOOK)...HOWEVER WITH CONVECTIVE
RAINS...A FFA (FLOOD WATCH ) MAY BE NEEDED LATER ESPCLY IF CDFNT
SETTLES FARTHER SWD INTO SRN KY...ALLOWING WARM...MOIST AIR TO
FOCUS/OVRRUN THE BNDRY.
EXTENDED...(SUNDAY NIGHT THROUGH FRIDAY)
FRONTAL PASSAGE SHOULD BE COMPLETED BY LATE SUNDAY AFTERNOON...WITH
THE END OF THE RAINFALL BY MIDNIGHT FOR THE FORECAST AREA. COLD AIR
IS TOO SLOW AND MID LEVEL MOISTURE DISSIPATES AS THE DRY SLOT ENTERS
THE REGION BY 06Z MON TO SEE ANY CHANGEOVER TO SNOW. LOW MOVES OFF
TO THE NORTHEAST AND SOME CLEARING FOR MONDAY WITH TEMPS 3 TO 5
DEGREES BELOW NORMAL...MUCH COLDER. LARGE SFC HIGH MOVES ACROSS THE
REGION MONDAY AFTN THRU WED WITH COOL TEMPS AND PARTLY CLOUDY SKIES.
NW UPPER LEVEL FLOW WILL KEEP MID WEEK TEMPS NEAR NORMAL. THURSDAY A
FEW MORE CLOUDS...AND INCREASING CLOUDS FRIDAY WITH THE APPROACH OF
THE NEXT SYSTEM AS IT DRIVES THROUGH THE CENTRAL PLAINS. NO PRECIP
EXPECTED UNTIL LATER FRIDAY EVENING INTO SATURDAY MORN...WITH A
RAIN/SNOW MIX POSSIBLE.
&&
.LMK WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
KY...NONE.
&&
DK/SCHOTT
Hazardous weather outlook, Jan 2, 4:00 PM EST, 3 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
400 PM EST FRI JAN 2 2004
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-031000-
ADAIR-ALLEN-ANDERSON-BARREN-BOURBON-BOYLE-BRECKINRIDGE-BULLITT-
BUTLER-CASEY-CLARK-CLARK IN-CLINTON-CRAWFORD IN-CUMBERLAND-DUBOIS IN-
EDMONSON-FAYETTE-FLOYD IN-FRANKLIN-GARRARD-GRAYSON-GREEN-HANCOCK-
HARDIN-HARRISON-HARRISON IN-HART-HENRY-JEFFERSON-JEFFERSON IN-
JESSAMINE-LARUE-LINCOLN-LOGAN-MADISON-MARION-MEADE-MERCER-METCALF-
MONROE-NELSON-NICHOLAS-OHIO-OLDHAM-ORANGE IN-PERRY IN-RUSSELL-SCOTT-
SCOTT IN-SHELBY-SIMPSON-SPENCER-TAYLOR-TRIMBLE-WARREN-WASHINGTON-
WASHINGTON IN-WOODFORD-
INCLUDING THE CITIES OF...BARDSTOWN...BOWLING GREEN...
CAMPBELLSVILLE...COLUMBIA...CORYDON...CYNTHIANA...DANVILLE...
ELIZABETHTOWN...FRANKFORT...FRANKLIN...GLASGOW...HARDINSBURG...
HARRODSBURG...JASPER...LEITCHFIELD...LEXINGTON...LOUISVILLE...
NEW ALBANY...RICHMOND...RUSSELLVILLE...SHELBYVILLE...STANFORD...
VERSAILLES...WINCHESTER
400 PM EST (300 PM CST) FRI JAN 2 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL INDIANA AND
CENTRAL KENTUCKY.
.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
A COLD FRONT IS EXPECTED TO SETTLE NEAR THE OHIO RIVER SATURDAY
NIGHT...WHILE AN INTENSIFYING AREA OF LOW PRESSURE MOVES UP AND
ALONG THE FRONT ON SUNDAY. THE COMBINATION OF THE FRONT AND LOW
PRESSURE SYSTEM...WILL SIGNAL THE CHANCE FOR MORE WIDESPREAD SHOWER
AND THUNDERSTORM ACTIVITY. AN ABUNDANT MOISTURE SUPPLY ALREADY
ESTABLISHED ACROSS OUR AREA SUGGESTS A HEAVY RAIN THREAT. THE TIME
OF MOST CONCERN FOR HEAVY RAIN APPEARS TO BE SLATED FOR SATURDAY
NIGHT AND SUNDAY...WITH ONE INCH AMOUNTS NOT OUT OF THE QUESTION.
MEANWHILE...OUR DRAMATIC TURN TO MILD TEMPERATURES THIS WEEKEND WILL
CHANGE MARKEDLY EARLY NEXT WEEK...AS READINGS FALL TO NEAR OR BELOW
NORMAL FOR THIS TIME OF YEAR.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
DK
Flood, Ohio
- When
- January 2, 7:00 PM EST to January 3, 7:15 PM EST
- Where
- Ohio forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 37.478, -86.849 (the zone’s center; the record gives no point)
The Rough River at Dundee crested at 25.6 feet around 8 AM EST on January 3. Flood stage at Dundee is 25 feet. Minor flooding occurs at this level. A section of Kentucky 69 about half a mile long on the right bank near the bridge begins to flood.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in Idaho, January 2, 20042 deaths · 2 injured · 1 event
- High Surf in California, January 2, 20042 deaths · 1 event
- Flash Flood in Kentucky, January 2, 2004$100,000 · 1 event
- High Wind in Colorado, January 2, 2004$50,000 · 86 kt wind · 6 events
- Flooding in Indiana, January 2 to 13, 2004$50,000 · 4 events
- Debris Flow in California, January 2, 2004$20,000 · 1 event
- Winter Storm in North Dakota, January 2 to 3, 200410 events
- Winter Storm in Minnesota, January 2 to 3, 20048 events
- Heavy Snow in Oregon, January 2, 20048 events
- Heavy Snow in Colorado, January 2 to 3, 20048 events
- Heavy Snow in Colorado, January 2 to 3, 20043 events
- Heavy Snow in California, January 2 to 3, 20042 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5382788.